Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

April 26, 2021Kandiyohi County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 26, 2021, 2:15 PM CDT for Kandiyohi County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2021, 2:15 PM CDT (19:15 UTC)
Expired
Apr 26, 2021, 3:00 PM CDT
In force
45 min
Issued by
NWS Twin Cities, MN

County Kandiyohi County, MN

The radar

The Minneapolis radar (KMPX), 125 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 572 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
572 m²/s²
0-3 km storm-relative helicity
592 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WWUS83 KMPX 261915
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
215 PM CDT Mon Apr 26 2021

MNZ049-055-057-058-262000-
Stearns-Kandiyohi-Meeker-Swift-
215 PM CDT Mon Apr 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEEKER...
SOUTHWESTERN STEARNS...SOUTHEASTERN SWIFT AND KANDIYOHI COUNTIES...

At 215 PM CDT, a strong thunderstorm was located 9 miles west of
Spicer, or 9 miles northwest of Willmar, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Willmar, Paynesville, New London, Spicer, Atwater, Kerkhoven, Green
Lake, Pennock, Kandiyohi, Norway Lake, Sunburg and Paynesville
Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4540 9524 4540 9464 4502 9473 4517 9536
TIME...MOT...LOC 1915Z 276DEG 32KT 4526 9512 

$$

CTG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 26, 1:29 PM CDT, 46 minutes earlier.

Area forecast discussion, Apr 26, 1:29 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
129 PM CDT Mon Apr 26 2021

.UPDATE...
Issued at 1222 PM CDT Mon Apr 26 2021

Updated for 18z aviation discussion below.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 454 AM CDT Mon Apr 26 2021

An area of showers is moving across southern and central Minnesota
ahead of an approaching surface low this morning. Only a couple
hundred J/kg of CAPE exist along the South Dakota border, but it's
enough to get some lightning going across our far western counties. A
few rumbles of thunder are possible through the day as these showers
continue off to the northeast. Further east across our Wisconsin
counties, temperatures will be cold enough for some snowflakes to mix
in with the rain early on before becoming all rain.

Today's forecast is a tough one in terms of temperatures with
uncertainty in how far north the warm front will push. We're looking
at quite a spread in highs with 70s along the I-90 corridor to upper
40s in central Minnesota and 30s for northeastern Minnesota.
Guidance, while maintaining plenty of spread, has trended overall
towards keeping the front further south, so went ahead and lowered
temps a few degrees. To give you an idea of just how much spread
still exists, the high at MSP today ranges from 46 to 70, so the
temperature gradient will likely be pretty sharp across the southern
half of the state.

A second round of showers and storms looks to redevelop this evening
for the eastern half of the CWA, but the better chance for more
widespread activity doesn't really get going until Tuesday morning. A
LLJ over South Dakota will allow WAA to work in across southern
Minnesota, where the highest threat of some elevated thunderstorms
initially exists. Thunderstorms become more widespread across
southeastern Minnesota and western Wisconsin through the day as
instability increases and the surface low tracks into southern
Wisconsin. There is a chance of some small hail with these storms.
With the warm front situated somewhere along southeastern Minnesota
into Wisconsin, another gradient in highs on Tuesday is expected.
This one will not be as sharp as Monday's, with only a 10-15 degree
spread from west central Minnesota to the southeaster corner of the
state.

.LONG TERM...(Tuesday night through Sunday)
Issued at 454 AM CDT Mon Apr 26 2021

No significant weather impacts are expected during the long term
period. We'll finish the work week off with northwest flow, that will
transition to zonal this weekend, with a trough moving out of the
Rockies to start next week. This will result in slightly below normal
temperatures Wednesday and Thursday, with a good shot at cracking
the 70 degree mark this weekend.

Tuesday night and Wednesday represents the biggest change seen from
the previous forecast this period. In this case, it was a pretty
sizable increase in PoPs. Though by Wednesday the warm front will be
well off to our southeast, cold conveyer belt moisture and fgen will
be lingering over southern MN into central WI. The GFS is the most
sluggish with pushing this moisture east of us, keeping showers going
all day Wednesday across the southeast half of the MPX area. ECMWF
is a bit more progressive and would have most of our area dry by the
time you hit the day on Wednesday. There will still be some
instability hanging back up into southeast MN, but we're only talking
a couple hundred j/kg of MUCAPE, so the severe threat looks minimal.

Thursday will see a cold front move across the area, but it looks to
do so dry, with most of the moisture locked up with the system to our
southeast by then. One potential concern for Thursday is potential
for elevated fire weather concerns as northwest winds get gusty, with
dewpoints potentially tanking into the teens/20s in western MN,
which would create some RH concerns depending on how low of a
dewpoint we can mix down behind the front.

For Friday through the weekend, we make a transition to zonal flow,
with a cold front progged to move across the upper MS Valley. Still a
good deal of spread with the timing of this front, with the GFS
brining it through Saturday, with the ECMWF about 24 hours slower.
Thermal ridge ahead of this boundary will result in very pleasant
weather, with highs in the 70s, but there's still a good deal of
spread on timing of that thermal ridge and warmer temps. Again,
moisture looks lacking with this boundary, so stayed with the rather
low PoPs from the NBM.

Next week looks to have the potential to turn a bit wetter with a
mean trough setting up over the Rockies, with Ridging into the
northeast CONUS. EPS precipitation plumes certainly show activity
increasing as well. Agreement on any sort of system is low at this
point, but the pattern certainly supports seeing above normal
temperatures (though nothing crazy above normal), with increased
chances for rain (hopefully we're done having P-type issues for the
next 6 months!).

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1222 PM CDT Mon Apr 26 2021

A warm front straddling the MN/IA state line will be the main driver
for precipitation and ceiling issues over the next 24-30 hours. Most
TAF sites will remain dry through this evening but a small cluster of
-RA/-TSRA in west-central MN may reach both KAXN/KSTC this afternoon.
 Otherwise, mid-level ceilings will steadily lower through tonight,
 reaching MVFR later this evening followed by IFR-level ceilings near
 and shortly after daybreak. Additional showers/t-storms look likely
 tomorrow, particularly during the afternoon hours Tuesday. E to SE
 winds this afternoon will slowly back to NE and NNE by midday
 tomorrow with speeds decreasing a bit from the breezy/gusty speeds
 of this afternoon.

KMSP...Ceilings are expected to remain in VFR levels through the
evening push today then degrade this evening into the early morning
hours. Sub-1700ft ceilings likely for Tuesday morning and expected to
remain below that level through the day tomorrow, with IFR ceilings
viable for Tuesday afternoon-evening. Precipitation may try to make a
run for MSP this afternoon but chances are low. Better chances for
showers/t-storms Tuesday afternoon. Have held off CB/TS mention at
this point as chances are low for convection but certainly non-zero.

/OUTLOOK FOR KMSP/
Wed...Mainly VFR. MVFR ceilings possible. Chance -RA. Wind NE 10
kts.
Thu...VFR. Wind NW 10-20 kts.
Fri...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...Dye
LONG TERM...MPG
AVIATION...JPC
Hazardous weather outlook, Apr 26, 12:10 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1210 PM CDT Mon Apr 26 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
271200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1210 PM CDT Mon Apr 26 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are possible across the area this afternoon
into early this evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms are possible Tuesday and
Tuesday night. There is a Marginal Risk for severe thunderstorms
Tuesday across southern Minnesota into western Wisconsin. Large
hail will be the primary severe weather risk.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 26, 1:42 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
142 PM CDT Mon Apr 26 2021

MNZ048-049-055-057-261930-
Stearns-Kandiyohi-Pope-Swift-
142 PM CDT Mon Apr 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POPE...WEST CENTRAL
STEARNS...EASTERN SWIFT AND NORTHWESTERN KANDIYOHI COUNTIES...

At 142 PM CDT, a strong thunderstorm was located near Benson, or 26
miles northwest of Willmar, moving east at 35 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Benson, Kerkhoven, Brooten, Murdock, Lake Hassel, Norway Lake,
Gilchrist, De Graff, Sunburg, Swift Falls and Padua.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4517 9566 4540 9564 4561 9506 4518 9504
TIME...MOT...LOC 1842Z 256DEG 29KT 4532 9551

CTG
Special weather statement, Apr 26, 2:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
215 PM CDT Mon Apr 26 2021

MNZ049-055-057-058-262000-
Stearns-Kandiyohi-Meeker-Swift-
215 PM CDT Mon Apr 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEEKER...
SOUTHWESTERN STEARNS...SOUTHEASTERN SWIFT AND KANDIYOHI COUNTIES...

At 215 PM CDT, a strong thunderstorm was located 9 miles west of
Spicer, or 9 miles northwest of Willmar, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Willmar, Paynesville, New London, Spicer, Atwater, Kerkhoven, Green
Lake, Pennock, Kandiyohi, Norway Lake, Sunburg and Paynesville
Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4540 9524 4540 9464 4502 9473 4517 9536
TIME...MOT...LOC 1915Z 276DEG 32KT 4526 9512

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 1:42 PM CDTSpecial Weather StatementMPXPope48 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.